Winter Storm, Mt Shasta/Western Plumas County
- When
- March 29, 4:00 PM PST to March 30, 4:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- County Official
A winter storm brought heavy snow and strong winds to the area.
A winter storm brought heavy snow to the higher elevations of the Sierra Nevada Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A winter storm brought heavy snow to the higher elevations of the Sierra Nevada Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 29, 3:25 PM PST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 425 PM PDT MON MAR 29 2010 .DISCUSSION... HAVE ROUGHLY LOCATED COLD FRONT FROM CENTRAL ORE SWWD TO THE NRN CA COAST AT 18Z...WITH SURFACE PROGS SUGGESTING THE COLD FRONT WILL SAG TO ABOUT THE I-80 CORRIDOR BY 12Z TUE. WAA AHEAD OF THE FRONT HAS CAUSED MOSTLY LIGHT PCPN TO DEVELOP ACROSS OUR NRN TIER ZONES TODAY MAINLY OVER HIGHER ELEVATIONS OF SHASTA/PLUMAS COUNTIES. THE UPPER LEVEL SUPPORT/DYNAMICS REMAINED OFFSHORE FOR MUCH OF THE DAY...BUT THIS WILL CHANGE TONIGHT AS THE INDIRECT CIRCULATION OF THE UPPER JET ACROSS ORE SAGS SWD ACROSS NORCAL BY 12Z TUE. THE SAGGING JET WILL CAUSE THE AFOREMENTIONED COLD FRONT TO ALSO SAG SWD. WATER VAPOR IMAGERY INDICATES THE LEADING EDGE OF CHANNELED VORTICITY...OR THE JET SHEAR ZONE...IS JUST OFF THE NRN CA COAST NEAR 130W AND SHOULD BE MOVING INLAND THIS EVENING. THUS...WE DO EXPECT THE QPFS TO INCREASE OVER INTERIOR NORCAL TONIGHT AND TUE. IT STILL LOOKS LIKE THIS WILL MAINLY BE A HIGHER QPF EVENT FOR THE OROGRAPHICALLY FAVORED AREAS...OR WINDWARD SIDE OF THE MTNS...AND THE SHASTA DRAINAGE DUE TO STRONG LOW LEVEL SLY FLOW UNTIL FROPA...WITH QUITE A BIT OF RAIN SHADOWING IN THE INTERIOR VLY. THIS IS DUE TO THE TPW PLUME CURRENTLY FOCUSED INTO NORCAL...TO BE SHUNTED SWD BY THE SAGGING UPPER JET AND DEEPENING TROF TONIGHT AND TUE AND MUCH LOWER TPW AIR MOVING INTO NORCAL DURING THE DAY. THE STRONG DYNAMICS/UPPER VERTICAL MOTION HOWEVER...AT LEAST WARRANTS THE HIGH POPS IN THE LOWER ELEVATIONS...A HIGH POP/LOW QPF SCENARIO. UPPER LEVEL DIVERGENCE AND INSTABILITY N OF THE JET MAY TRIGGER ISOLATED THUNDERSTORMS OVER SHASTA CO TUE AFTERNOON. THE LOWERING PRESSURES TO OUR N HAVE RESULTED IN STRONG N-S PRESSURE GRADIENTS...13 TO 14 MBS FROM MFR-SAC. SURFACE WINDS MADE IT INTO WIND ADVSRY CRITERIA IN THE NRN SAC VLY TODAY...AND MAY STILL MAKE IT IN THE CENTRAL SAC VLY THIS EVENING AS THE FRONT SAGS SWD. WITH THIS MAGNITUDE OF A PRESSURE GRADIENT...ONE WOULD EXPECT MUCH STRONGER WINDS THAN WHAT HAVE OCCURRED. THIS IS LIKELY DUE TO THE STRONG WAA AND RELATIVELY ISOTHERMAL LOW LEVEL PROFILES WHICH LIMITS DOWNWARD MOMENTUM TRANSFER. /FINALLY MID AFTERNOON KRDD HAD A GUST TO 41 KTS...ROUGHLY SHOWED BY THE NAM 925 MBS WINDS WHICH EVENTUALLY MIXED DOWN. TOPOGRAPHIC FORCING FROM THE NARROWING VALLEY MAY HAVE ALSO HAD AN IMPACT./ MEANWHILE THE STRONG MID LEVEL WINDS 50-55 KTS AT 700 MBS WILL NOT ONLY PROVIDE GOOD OROGRAPHICS FOR THE SIERNEV...BUT WILL ALSO RESULT IN STRONG WIND GUSTS OVER THE HIGHER TERRAIN UNTIL THEY WEAKEN LATER TONIGHT AND TUE. HOWEVER...WITH THE UPPER JET SAGGING SWD ACROSS NORCAL ON TUE...STRONG WIND GUSTS OVER THE HIGHER MTN TOPS ARE LIKELY TO CONTINUE. THE NWD BUCKLING OF THE ENHANCED PACIFIC JET TOWARDS THE ALEUTIANS WILL RESULT IN A DEEPENING TROF ALONG THE W COAST ON WED. A COLD AND UNSTABLE AIR MASS IS FORECAST OVER NORCAL WHICH WILL RESULT IN CONVECTIVE SHOWERS/THUNDERSTORMS. THE LOW FREEZING LEVELS/WBZS/LCLS WILL BE CONDUCIVE FOR SMALL HAIL ON WED. ALTHOUGH PWS WILL BE LOW OR LOWERING OVER NORCAL...THE COLD UNSTABLE AIR MASS AND STRONG CYCLONIC FLOW SHOULD TRIGGER SCATTERED TO NUMEROUS SHOWERS AND A CHANCE OF THUNDERSTORMS. THE MODEL CAPE AND NEGATIVE LI PROGS TARGET MUCH OF THE INTERIOR VLY WED AFTERNOON FOR THE AREA OF MAXIMUM INSTABILITY. LOW PRESSURE SYSTEM FROM THE GULF OF AK IS FORECAST TO DROP SWD WITH THE DEEPENING TROF AND INTO SOCAL BY THU. DRIER NLY FLOW SPREADING WILL PREVAIL OVER MUCH OF INTERIOR NORCAL ENDING THE PCPN AND RESULTING IN SOME CLEARING OVER THE FORECAST AREA...ALTHOUGH LINGERING SHOWERS ARE POSSIBLE OVER THE SIERNEV. SO THU WILL BE A TEMPORARY BREAK IN THE PCPN UNTIL THE NEXT SYSTEM ARRIVES BY FRI. JHM EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)... A WET START TO APRIL WITH ANOTHER SYSTEM EXPECTED TO MOVE INTO THE AREA FRIDAY BRINGING A CHANCE OF MORE PRECIPITATION. ALTHOUGH THERE ARE SOME DIFFERENCES IN THE TRACK AND STRENGTH OF THE STORM WITH THE GFS FURTHER NORTH AND WEAKER THAN THE ECMWF AND GEM. IT LOOKS LIKE THE MAJORITY OF THE PRECIPITATION WITH THIS SYSTEM WILL BE NORTH OF THE INTERSTATE 80 CORRIDOR. SNOW LEVELS ARE EXPECTED TO BE AROUND 5000 TO 6000 FEET ON FRIDAY AND DROP DOWN TO AROUND 4000 TO 5000 FEET SATURDAY MORNING. PRECIPITATION IS EXPECTED TO BECOME MORE SHOWERY FRIDAY NIGHT WITH SHOWERS LINGERING...MAINLY OVER THE MOUNTAINS ON SATURDAY. A STRONGER SYSTEM IS EXPECTED SUNDAY INTO MONDAY AS AN UPPER LEVEL TROUGH DIGS OVER THE EASTERN PACIFIC AND MOVES THROUGH CALIFORNIA BRING MORE PRECIPITATION. THERE ARE STILL SOME DIFFERENCES IN THE TIMING AND TRACK OF THIS SYSTEM BUT IT LOOKS LIKE EASTER SUNDAY WILL BE WET. && .AVIATION... MFR-SAC GRADIENT AROUND 12 MB THIS AFTERNOON BRING SOUTHERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 45 MPH IN THE VALLEY. THE STRONGEST WINDS ARE IN THE NORTHERN SACRAMENTO VALLEY WITH KRDD AND KRBL. THE GRADIENT IS EXPECTED TO RELAX TO ABOUT 8 MB BY 18Z TUESDAY BRINGING WEAKER WINDS BY TOMORROW AFTERNOON. THE WINDS ARE EXPECTED TO DECREASE TO 15 TO 25 MPH IN THE NORTHERN SACRAMENTO VALLEY AROUND 06Z TONIGHT WHEN THE GRADIENT WEAKENS A LITTLE. PRECIPITATION IS EXPECTED TO INCREASE OVER THE AREA TONIGHT AND CONTINUE INTO TUESDAY. VFR/MVFR CONDITIONS WITH LOCAL IFR CONDITIONS EXPECTED IN THE VALLEY AND MVFR WITH AREAS OF IFR/LIFR CONDITIONS WITH PRECIPITATION IN THE MOUNTAINS. SNOW LEVELS ARE EXPECTED TO BE AROUND 4000 FEET IN THE NORTH TO AROUND 6000 FEET OVER THE SIERRA TONIGHT AND DECREASE TO AROUND 3000 TO 5000 FEET BY TUESDAY AFTERNOON. SOUTHERLY WIND GUSTS TO 50 KTS POSSIBLE OVER THE RIDGES AS A 160KT UPPER LEVEL JET MOVES THROUGH THE AREA TONIGHT INTO TUESDAY. ISOLATED THUNDERSTORMS NEAR KRDD ARE POSSIBLE AFT 20Z TUESDAY WITH COLD UNSTABLE AIR OVER THE AREA. && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM PDT TUESDAY WESTERN PLUMAS COUNTY/LASSEN PARK. WINTER STORM WARNING FROM 8 PM THIS EVENING TO 6 PM PDT TUESDAY WEST SLOPE NORTHERN SIERRA NEVADA. WINTER STORM WATCH FROM 6 PM TO 8 PM PDT THIS EVENING WEST SLOPE NORTHERN SIERRA NEVADA. WIND ADVISORY UNTIL 11 PM PDT THIS EVENING BURNEY BASIN / EASTERN SHASTA COUNTY...CENTRAL SACRAMENTO VALLEY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY... SHASTA LAKE AREA / NORTHERN SHASTA COUNTY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 430 AM PDT MON MAR 29 2010 CAZ013>019-063-064-066>069-301400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 430 AM PDT MON MAR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY THE INITIAL PACIFIC WEATHER OF THE SERIES THAT WILL AFFECT NORTHERN CALIFORNIA THIS WEEK WILL BEGIN TO MOVE INLAND TODAY. GUSTY WINDS WILL BE POSSIBLE ACROSS THE REGION TODAY WITH LOWERING SNOW LEVELS EXPECTED BY LATER TONIGHT. * WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY A SERIES OF COLD WEATHER WILL CONTINUE TO AFFECT INTERIOR NORTHERN CALIFORNIA TUESDAY AND WEDNESDAY. THESE SYSTEMS WILL BRING PERIODS OF MODERATE VALLEY RAIN... LOW MOUNTAIN SNOW AND GUSTY WINDS TO THE AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. A BRIEF BREAK IN THE WEATHER WILL BE POSSIBLE THURSDAY BEFORE PRECIPITATION CHANCES RETURN FRIDAY AND OVER THE WEEKEND. * WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
2 winter storm. Local standard time, as filed.
A winter storm brought heavy snow and strong winds to the area.
A winter storm brought heavy snow and strong winds to the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242225, 242227.